Minnesota, 2010Damaging Winds in Minnesota, August 12, 2010
August 12, 2010 · NWS DLH · 3 events in 1 county or zone
An isolated severe thunderstorm produced damaging wind gusts across portions of east-central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced damaging wind gusts across portions of east-central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 12, 7:27 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 12, 7:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CDT THU AUG 12 2010
.MESOSCALE UPDATE...CONCERNING SVR TSTORM/HEAVY POTENTIAL ACROSS THE
FAR SOUTHERN PARTS OF THE DULUTH CWA
WELL-DEVELOPED MCS ACROSS CENTRAL MN CONTINUES TO TRANSLATE ENEWD AS
OF 815 PM... WITH THE LEADING EDGE OF THE DEEPER CONVECTION BEGINNING
TO ENCROACH ON PINE/BURNETT COUNTIES. THE THREAT OF SEVERE WEATHER
WITH THIS MCS IS EXPECTED TO OVERALL SLOWLY DIMINISH AS IT CONTINUES
TO MOVE ENEWD INTO THE PINE CITY/HINCKLEY/GRANTSBURG/SPOONER AREAS
THROUGH 10 PM OR SO. HOWEVER.. RISK OF DAMAGING WINDS IS EXPECTED
TO PERSIST WITH THE COLD-POOL DRIVEN LINE OF STORMS AND ALSO WITH
EVOLVING COMMA HEAD EXPECTED TO EVOLVE OUT OF DEEPER UPDRAFTS NEAR
ST CLOUD.
SURFACE WARM FRONT REMAINS NEARLY STATIONARY ROUGHLY ALONG THE
INTERSTATE 94 CORRIDOR..BUT NWD SLOPING ELEVATED FRONTAL ZONE IS
CLEARLY EVIDENT IN ZONE 75-100 MILES NORTH OF SFC FRONT IN OBJECTIVE
ANALYSIS FIELDS OF CAPE/MOISTURE. EWD EXTENT OF "WARM ADVECTION
WING" CONVECTION EVIDENT FROM JUST S OF LAKE MILLE LACS EWD TO NEAR
GRANTSBURG LIKELY DENOTES POSITION OF STEEPEST ISENTROPIC
ISOSURFACES AND BEST MESOSCALE LIFT ASSOCIATED WITH MOIST FGEN AND
LAYER LIFTING PROCESSES. IT SEEMS LIKELY THAT LEADING EDGE OF COLD
POOL/DEEP UPDRAFTS LOCATED ROUGHLY FROM MILACA TO THE NRN SUBURBS OF
MSP WILL MOVE INITIALLY INTO PINE AND BURNETT COUNTIES OVER THE NEXT
1-1.5 HRS WHILE BECOMING INCREASINGLY ELEVATED. HOWEVER..GIVEN
WELL-DEVELOPED NATURE OF SYSTEM..ACCESS TO INFLOW AIR WITH CAPE OF
2000-3000 J/KG..AND SHALLOW/MOIST STABLE LAYER N OF SFC FRONT..GUSTY
WINDS SHUD STIL BE ABLE TO PENETRATE TO THE SFC..WITH SOME SVR
GUSTS POSSIBLE WHERE PRECIPITATION CASCADES AID IN DOWNWARD MOMENTUM
TRANSFER ALONG WITH PRECIP LOADING.
IN ADDITION..DEVELOPMENT OF MCV FROM ST CLOUD AREA PART OF MCS AND
ASSOCIATED MESOSCALE E-W ORIENTED CONVECTIVE DEFORMATION ZONE
EXTENDING EWD SHUD LEAD TO LONGER DURATION RESIDENCE TIMES OF HIGH
PRECIP RATES ACROSS SRN PINE/BURNETT/WASHBURN COUNTIES. THIS AREA
WILL BE WATCHED CLOSELY FOR FLASH FLOOD POTENTIAL..ESPECIALLY GIVEN
WET GROUNDS IN THIS AREA FROM RECENT RAINS.
MILLER
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 12, 2:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT THU AUG 12 2010
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS EVENING AND THROUGH THE OVERNIGHT
ACROSS NORTHEASTERN MINNESOTA. SOME STORMS MAY BE SEVERE ALONG
AND WEST OF A LINE FROM ELY TO HINCKLEY...WITH THE THREAT BEING
LARGE HAIL...DAMAGING WINDS AND TORNADOES. AFTER MIDNIGHT...THE
THREAT TURNS TO HEAVY RAIN. SOME AREAS OF THE NORTHLAND COULD SEE
PERIODS OF HEAVY RAIN WITH FREQUENT LIGHTNING. LOCALIZED ROADWAY
FLOODING WILL BE POSSIBLE THROUGH THE NIGHT AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN SHOWERS AND THUNDERSTORMS WILL PERSIST INTO FRIDAY AND
FRIDAY NIGHT. SEVERE THUNDERSTORMS WILL BE A THREAT ONCE
AGAIN...WITH THE BEST CHANCE ACROSS EAST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN. HEAVY RAIN IS LIKELY AS WELL AGAIN...WITH THE
POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
LSZ121-140>148-131030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 PM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WESTERN LAKE
SUPERIOR. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH
STRONG GUSTY WINDS...HAIL...LIGHTNING AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY AND
FRIDAY NIGHT OVER THE WESTERN SECTIONS OF LAKE SUPERIOR.
TENTINGER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 12, 5:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
620 PM CDT THU AUG 12 2010
MNZ033-034-036-122330-
CROW WING-SOUTH AITKIN-SOUTH CASS-
620 PM CDT THU AUG 12 2010
...RAPIDLY DEVELOPING STORMS IN BRAINERD LAKES AREA...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A WARM FRONT DRAPED ACROSS
THE BRAINERD LAKES...AITKIN...AND MILLE LACS LAKE REGION OF NORTH
CENTRAL MINNESOTA.
STAY ALERT TO SEVERE WEATHER STATEMENTS AND WARNINGS THIS EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH
DAMAGING WINDS AND POSSIBLE TORNADOES.
A FEW LOCATIONS THAT CAN EXPECT THESE STORMS THROUGH THE EVENING
INCLUDE...LEADER...MOTLEY...NISSWA...BRAINERD...SHEPHARD...AITKIN...A
ND MILLE LACS LAKE.
LAT...LON 4664 9478 4662 9343 4624 9345 4623 9379
4614 9381 4615 9437 4623 9440 4627 9435
4629 9436 4632 9443 4629 9454 4635 9466
4635 9473 4639 9479
GRANINGSpecial weather statement, Aug 12, 7:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT THU AUG 12 2010
MNZ038-WIZ006-130215-
BURNETT-PINE-
830 PM CDT THU AUG 12 2010
...STRONG STORMS APPROACHING ST CROIX RIVER VALLEY...
AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILACA...TO
CAMBRIDGE...AND LINO LAKES...MOVING NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
HEAVY DOWNPOURS.
* THUNDERSTORMS WILL BE NEAR...
HENRIETTE BY 845 PM...
HINCKLEY BY 900 PM...
SANDSTONE AND CLOVERDALE BY 905 PM...
SIREN BY 915 PM...
IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 4565 9217 4572 9217 4572 9251 4564 9255
4564 9287 4567 9289 4572 9287 4573 9313
4598 9314 4599 9307 4616 9305 4629 9238
4564 9210
GRANING!Thunderstorm Wind, Pine
- When
- August 12, 8:00 PM CST
- Where
- Pine County, 7 mi SW of Pine City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.758, -93.083
A tree was blown down on State Highway 70 near the intersection of Pine County Road 1.
Thunderstorm Wind, Pine
- When
- August 12, 8:00 PM CST
- Where
- Pine County, 4 mi WSW of Pokegama
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 45.798, -93.147
Power lines were blown down in the Grasston area.
Thunderstorm Wind, Pine
- When
- August 12, 8:00 PM CST
- Where
- Pine County, Pine City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.830, -92.980
A large tree was blown down at the intersection of Knob Road and Rolling Hills Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256982, 256983, 256984.